From: Megan D. Snyder
Date: 2001-03-27 13:02:00 UTC
Subject: Muscle spasms not responding to Valium
I'm concerned and puzzled about recent muscle spasms that have
developed in my approximately 6-1/2 year old male ferret,
Pippen. They are localized to his right rear leg, and started
We went to see our vet yesterday, who ruled out insulinoma as
a possible cause (fasting glucose was 128, and Pippen's never
shown any signs of insulinoma previously). He gave Pippen an
injection of Valium, theorizing that if there is either a
muscular or neurological source to the spasms, Valium should
help, and also prescribed .5mg Valium orally every four hours.
However, the spasms continue in spite of the Valium. This
morning we added .4cc of Pediapred twice daily, to be
reassessed in three days.
We are waiting for blood results for a CBC, Aleutian's,
Lipase, and GGT, since Pippen is currently being treated for
IBD (Imuran, .1cc every third day, and Centrine, twice daily).
Additionally, Pippen is on 1cc of Pet Tinic twice a day
(since his hematacrit has been low since starting Imuran), and
he was on Melatonin, 1 mg/day, for adrenal recurrence.
Under the advice of my vet, I have discontinued the Melatonin
and Centrine, and have also started Cefa .5 cc twice a day.
Pippen does not seem to be in pain, and is acting normally.
The only thing I have noticed to slightly decrease the spasms
is the use of a hot pack (used only under supervision, while
Pippen sleeps on my lap). The spasms are much more pronounced
when he is awake than when he is asleep.
Has anyone encountered this before?
Some of the different theories so far are: 1) a possible
side-effect of the various medications; 2) a tumor; 3) a
Any thoughts would be greatly appreciated.
and twitchy Pippen